MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U357574
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in a venous anastomosis, the pta balloon allegedly ruptured circumferentially upon reaching 12 atm.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 7.0mm x 40mm balloon.A complete circumferential balloon rupture was present 1.4cm from the distal tip.The distal end of the balloon was found to be inverted and prolapsed over the distal tip, likely due to removal of the device from the patient/sheath.The rupture surfaces were examined under microscopic magnification (10x) and the edges of the rupture were found to be jagged.No other anomalies were noted along the length of the catheter.Functional/performance evaluation: functional testing could not be performed due to the condition in which the sample was received.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The device was examined and a complete circumferential rupture was found in the balloon, confirming the investigation for a balloon rupture.The definitive root cause for the identified rupture could not be determined based upon available information.It is unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter s a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.Potential adverse reactions: additional intervention.
 
Event or Problem Description
It was reported that during an angioplasty procedure in a venous anastomosis, the pta balloon allegedly ruptured circumferentially upon reaching 12atm.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6657991
Report Number2020394-2017-00691
Device Sequence Number16516841
Product Code LIT
UDI-Device Identifier00801741093456
UDI-Public(01)00801741093456(17)200228(10)CMBQ0524
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2020
Device Model NumberU357574
Device Catalogue NumberU357574
Device Lot NumberCMBQ0524
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2017
Initial Date Received by Manufacturer 05/25/2017
Supplement Date Received by Manufacturer08/08/2017
Initial Report FDA Received Date06/21/2017
Supplement Report FDA Received Date08/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight77